Methemoglobin In Dogs And Cats

lawrencewindow

Methemoglobinemia and methemoglobinuria.

methemoglobin

Sleeping peacefully, neither Maxx nor Willie is in danger of pharmaceutical toxicity.

If your pet demonstrates either or both of these conditions, pray for the best and prepare for the worst. Methemoglobin is not a disease (unless it occurs congenitally), but a result of a toxin exposure. Often, this evidence of damage to the oxygen-carrying molecule in red blood cells (RBCs) is a difficult medical condition to overcome.

Under normal conditions in man and other mammals oxygen is carried in RBCs by oxyhemoglobin, which is referred to as one of the “pigments” of hemoglobin. Various toxins, including some medications, can damage oxyhemoglobin and turn it into methemoglobin (MetHb) through a chemical reaction called “oxidation.” Paradoxically, “oxidized” hemoglobin cannot carry molecular oxygen. The patient then experiences a fast heartbeat, shortness of breath and difficulty breathing.  Blood, mucus membranes and even skin turn chocolate-colored.

In normal blood, methemoglobin should be less than 1%. Once methemoglobin reaches ~20% the patient will become symptomatic and the blood will appear chocolate-colored. Methemoglobin levels in excess of 50% will cause mental dullness. Death occurs when the levels reach ~70%. It is important to recognize that species and individual patient differences occur, and the rate of methemoglobin production also affects the course of illness.

For example, cats are much less tolerant of MetHb than dogs.

Methemoglobinemia means that methemoglobin is in the blood. Methemoglobinuria means that methemoglobin is present in the urine. MetHb must reach a certain threshold in the bloodstream before it can “spill” into the urine.

How does one’s pet develop methemoglobinemia? It results from a toxin ingested, or sometimes, inhaled.

The most common “poison” causing methemoglobinemia in cats is acetaminophen (Tylenol®). It has the double-whammy capability of also damaging cats’ livers. Moderate to high doses of acetaminophen can also damage the canine liver.  Never give your pet acetaminophen.

Other common toxins for both cats and dogs include garlic, onions, vitamin K, naphthalene (mothballs, moth cakes, moth flakes and moth crystals), phenazopyridine (a pain-reliever for the urinary tract), benzocaine (a topical local anesthetic) and paradichlorobenzene (an ingredient in some toilet bowl cleaners), .

Treatment of methemoglobin depends on the cause. If the offending causative agent can safely be expelled, induction of vomiting may be instituted. However, usually by the time clinical signs are seen, the agent is too far down the intestinal tract to be vomited back up.

The opposite chemical process of “oxidation” is “reduction.” Thus, therapeutic medications are introduced, usually intravenously, to cause the malformed hemoglobin to again be able to carry oxygen.

Forget home remedies. Even with aggressive therapy in a hospital or emergency facitility, some of these patients do not survive.

Furthermore, the presence of the abnormal hemoglobin in the patient’s red blood cells causes a precipitate, called Heinz bodies, to form on the outside of the cells. The result is RBCs that can no longer flow sleekly through blood vessels, but, instead, clump up. Thrombus formation can result in arterial blockage. Affected RBCs that make it to the spleen are removed because of their defect. The resulting shortage of red blood cells is called Heinz Body Anemia. Many patients will require transfusion to replace the destroyed RBCs, reversing the anemia.

Skunk spray is not recognized as a common cause of methemoglobinemia, but perhaps it occurs more often than we think. In 2005, a case was reported in the Journal Of The American Veterinary Medical Association, and the only logical conclusion was that skunk spray’s sulfur (thiol) compounds resulted in the methemoglobinemia the dog suffered.

It is not unusual for clients to give medications to pets, only to realize after administration, “Maybe I should check the safety profile of that medicine.” If you see your pet having difficult breathing, having a “muddy,” chocolate appearance to the skin and mucus membranes, immediately call your veterinarian or his designated after-hours source of care.

Our regional emergency hospital treats about a dozen of these cases each year.

Don’t give your pet medications not dispensed for him.

Don’t let your pet drink out of the toilet bowl.

If you must use napthalene products to moth-proof your belongings, keep them well away from your pets. Both ingestion and inhalation are dangerous routes of exposure.

See you next week, Dr. Randolph.

Comments

Your email address will not be published. Required fields are marked *